Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Menopause; how long?
    avatar
    sdoug94661 posted:
    Hi. I am Susan and was diagnosed to be in menopause at 38 when hot flashes began. I was put on an estrogen patch to control the flashes, and I am still on it, even now at the age of 57. If I stop using the patch, the flashes come back, and leave me very uncomfortable. When do these hot flashes stop?!?! How much older to I have to get before they will go away?
    Reply
     
    avatar
    georgiagail responded:
    They may never stop. I have a co-worker nurse who, at age 70, had to be taken off her HRT secondary to breast cancer. Her hot flashes returned once she was taken off the supplemental hormone therapy.

    Gail
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Susan: georgiagail has spoken correctly. According to well done follow up studies, up to 50% of women will have a return of hot flashes following discontinuation. This includes women well past the age of 60. Fortunately, for many women, flashes diminish within 7-10 years after menopause.

    Now that the mantra for hormone therapy (HT) is "the smallest dose for the shortest possible time" more women decide to use HT short term. If one still has intractable flashes despite other treatments a return to HT is considered justified. That is, the risk-benefit ratio is slant toward more benefits.

    Having said all that, if you are using the estrogen patch alone (eg no uterus, so no progesterone) the most recent data analyses suggest no increased risk for breast cancer compared to placebo after seven years use, but some longer term observational studies have found increased risk after 10-15 years of estrogen use. There is a continued risk for increased strokes (more so as women age), and deep vein thromboses (more common during initial use).

    Bottom line, you could choose to have the HT discussion with your GYN every year. You could then base your decision on the most current data and how necessary the transdermal estrogen was for your quality of life.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.